Canonical decompositions of symmetric submodular systems

  • S. Fujishige
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 108)


Let E be a finite set, R the set of real numbers and f: 2E → R a symmetric submodular function. The pair (E,f) is called a symmetric submodular system. We examine the structures of symmetric submodular systems and provide a decomposition theory of symmetric submodular systems. The theory is a generalization of the decomposition theory of 2-connected graphs developed by W. T. Tutte.


  1. [1]
    R.E. Bixby: Composition and Decomposition of Matroids and Related Topics. Ph.D. Thesis, Cornell University, 1972.Google Scholar
  2. [2]
    R.E. Bixby and W.H. Cunningham: Matroids, graphs and 3-connectivity. Graph Theory and Related Topics (J.A. Bondy and U.S.R. Murty, eds., Academic Press, New York, 1979), pp. 91–103.Google Scholar
  3. [3]
    W.H. Cunningham: A Combinatorial Decomposition Theory. Ph.D. Thesis, University of Waterloo, 1973; also W.H. Cunningham and J. Edmonds: A combinatorial decomposition theory. Canadian Journal of Mathematics, Vol. 32 (1980), pp. 734–765.Google Scholar
  4. [4]
    J. Edmonds and R. Giles: A min-max relation for submodular functions on graphs. Annals of Discrete Mathematics, Vol. 1 (1977), pp. 185–204.Google Scholar
  5. [5]
    S. Fujishige: Polymatroidal dependence structure of a set of random variables. Information and Control, Vol. 39 (1978), pp. 55–72.Google Scholar
  6. [6]
    S. Fujishige: Principal structures of submodular systems. Discrete Applied Mathematics, Vol. 2 (1980), pp. 77–79.Google Scholar
  7. [7]
    R.E. Gomory and T.C. Hu: Multi-terminal network flows. J. SIAM, Vol. 9 (1961), pp. 551–570.Google Scholar
  8. [8]
    J.E. Hopcroft and R.E. Tarjan: Dividing a graph into triconnected components. SIAM Journal on Computing, Vol. 2 (1973), pp. 135–158.Google Scholar
  9. [9]
    W.T. Tutte: Connectivity in Graphs. University of Toronto Press, Toronto, 1966.Google Scholar
  10. [10]
    W.T. Tutte: Connectivity in matroids. Canadian Journal of Mathematics, Vol. 18 (1966), pp. 1301–1324.Google Scholar
  11. [11]
    D.J.A. Welsh: Matroid Theory. Academic Press, London, 1976.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1981

Authors and Affiliations

  • S. Fujishige
    • 1
  1. 1.Institute of Socio-Economic PlanningUniversity of TsukubaSakura, IbarakiJapan

Personalised recommendations